Alert archive / Tennessee / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 96, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at May 31, 2004, 4:55 AM EDT for Unicoi County, Tennessee. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 31, 2004, 4:55 AM EDT (08:55 UTC)
- Expired
- May 31, 2004, 5:30 AM EDT
- In force
- 35 min
- Issued by
- NWS Morristown, TN
- Area
- Counties, with a storm outline in the text
County Unicoi County, TN
The radar
The Knoxville radar (KMRX), 89 km from the middle of the area, began a volume at 08:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 31, 1:40 AM EDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 8.9 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 504 J/kg
- Mixed-layer CIN
- -52 J/kg
- Mixed-layer LCL
- 1119 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 84 m²/s²
- 0-3 km storm-relative helicity
- 149 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.2
The text
As transmitted, in the capitals the NWS used until 2016.
431
WUUS54 KMRX 310855
SVRMRX
TNC171-310930-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
454 AM EDT MON MAY 31 2004
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
UNICOI COUNTY IN EAST TENNESSEE
* UNTIL 530 AM EDT
* AT 449 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS FROM 10 MILES NORTHWEST OF ERWIN TO 14
MILES SOUTHEAST OF GREENEVILLE...MOVING EAST AT 50 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
ERWIN AROUND 500 AM EDT
UNICOI AROUND 505 AM EDT
LIMESTONE COVE AROUND 510 AM EDT
THE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING...
WINDS UP TO 70 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES...
AND DAMAGE CHIMNEYS AND TV ANTENNAS.
VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING.
FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING.
A TORNADO WATCH IS ALSO IN EFFECT. REMEMBER...TORNADOES CAN AND
OCCASIONALLY DO DEVELOP RAPIDLY IN SEVERE THUNDERSTORMS. IF
THREATENING WEATHER IS OBSERVED...MOVE TO SAFE SHELTER IMMEDIATELY.
LAT...LON 3613 8225 3612 8233 3608 8240 3599 8249
3596 8256 3598 8259 3610 8258 3615 8251
3615 8244 3626 8231 3620 8223
$$
DMGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 3:00 AM EDT, 1 hour 55 minutes earlier.
Area forecast discussion, May 31, 3:00 AM EDT, 1 hour 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 300 AM EDT MON MAY 31 2004 .DISCUSSION...AREA RADARS CURRENTLY SHOW WAVY LINE OF CONVECTION APPROACHING THE WESTERN COUNTIES OF OUR FORECAST AREA. MODELS AND SHORT RANGE ENSEMBLES GENERALLY AGREE THAT THIS LINE WILL BE NEAR THE SPINE OF THE APPALACHIANS BY 12Z MONDAY. ANTICIPATE THAT PRECIP BEHIND THE LINE WILL LINGER INTO THE FIRST PERIOD AND THUS WILL CONTINUE HIGH LIKELY TO CATEGORICAL POPS EARLY IN THE PERIOD BEFORE RAPIDLY DROPPING OFF THE POPS BY 18Z AS DRIER AIR IS USHERED INTO THE AREA. REMAINDER OF THE WORK WEEK WILL BE DOMINATED BY GREAT LAKES UPPER LOW THAT WILL ONLY SLOWLY MOVE EASTWARD. HEIGHTS WILL FALL TO UNSEASONABLY LOW LEVELS AND SHORTWAVES ROTATING AROUND THE UPPER LOW WILL PROVIDE OCCASIONAL UNSETTLED WEATHER. HOWEVER... GENERALLY BENIGN WEATHER WILL BE THE RULE AS RELATIVELY DRY AIR REMAINS ENTRENCHED OVER THE AREA. && .PRELIMINARY POINT TEMPS/POPS... Chattanooga, TN 81 59 85 60 / 70 10 10 10 Knoxville, TN 78 58 82 59 / 70 20 10 10 Bristol, TN 77 52 80 57 / 70 20 10 10 Oak Ridge, TN 79 57 83 59 / 70 10 10 10 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...TORNADO WATCH FOR EARLY THIS MORNING FOR NCZ060...NCZ061. TN...TORNADO WATCH FOR EARLY THIS MORNING FOR ZONES TNC007... TNC065...TNC115...TNC143...TNC153. VA...TORNADO WATCH FOR THIS MORNING FOR ZONES VAC105... VAC167...VAC169...VAC191...VAC195. && LCM
Hazardous weather outlook, May 30, 6:00 AM EDT, 22 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 600 AM EDT SUN MAY 30 2004 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005- 006-008-311000- ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE- CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON- HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN- MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE- NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL- SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER- SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION- WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE- 600 AM EDT (500 AM CDT) SUN MAY 30 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA. .DAY ONE (TODAY AND TONIGHT)... A LARGE SEVERE WEATHER OUTBREAK IS EXPECTED TO DEVELOP THIS EVENING OVER THE LOWER MISSISSIPPI RIVER VALLEY...AND MOVE EAST OVERNIGHT ACROSS THE TENNESSEE RIVER VALLEY. ALTHOUGH THIS COMPLEX OF THUNDERSTORMS IS EXPECTED TO WEAKEN AS IT MOVES EAST OVERNIGHT... THERE REMAINS THE POTENTIAL FOR A WIDESPREAD DAMAGING WIND EVENT WITH LOCALLY HEAVY RAINFALL ACROSS EAST TENNESSEE...SOUTHWEST VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA AFTER MIDNIGHT TONIGHT. IN ADDITION...AN ISOLATED TORNADO OR TWO WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN (MONDAY THROUGH SATURDAY)... SEVERE THUNDERSTORMS WITH DAMAGING WINDS AND LOCALLY HEAVY RAINFALL WILL BE POSSIBLE DURING THE MORNING HOURS ON MEMORIAL DAY. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED AFTER MIDNIGHT TONIGHT THROUGH THE MORNING HOURS OF MEMORIAL DAY. PLEASE STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/MRX. DMG
In the hours before
Local storm report, May 31, 4:21 AM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
421 AM EDT MON MAY 31 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0405 AM TSTM WND DMG MARYVILLE 35.75N 83.97W
05/31/2004 BLOUNT TN AMATEUR RADIO
NUMEROUS TREES DOWN.
&&
DAELocal storm report, May 31, 4:28 AM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
428 AM EDT MON MAY 31 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0310 AM TSTM WND DMG PIKEVILLE 35.61N 85.20W
05/31/2004 BLEDSOE TN LAW ENFORCEMENT
A FEW TREES DOWN.
&&
DAELocal storm report, May 31, 4:30 AM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
430 AM EDT MON MAY 31 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0335 AM TSTM WND DMG KNOXVILLE 35.97N 83.95W
05/31/2004 KNOX TN LAW ENFORCEMENT
NUMEROUS TREES DOWN.
&&
DAELocal storm report, May 31, 4:37 AM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
437 AM EDT MON MAY 31 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0330 AM TSTM WND DMG TEN MILE 35.67N 84.67W
05/31/2004 MEIGS TN LAW ENFORCEMENT
TREES DOWN.
0330 AM FLASH FLOOD SPRING CITY 35.69N 84.86W
05/31/2004 RHEA TN LAW ENFORCEMENT
TREES DOWN.
&&
DAELocal storm report, May 31, 4:49 AM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
449 AM EDT MON MAY 31 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0310 AM TSTM WND DMG DEERLODGE 36.20N 84.76W
05/31/2004 MORGAN TN LAW ENFORCEMENT
TREES DOWN.
0315 AM TSTM WND DMG MAYNARDVILLE 36.25N 83.81W
05/31/2004 UNION TN LAW ENFORCEMENT
TREES DOWN.
0330 AM TSTM WND DMG LENOIR CITY 35.80N 84.27W
05/31/2004 LOUDON TN LAW ENFORCEMENT
A FEW TREES DOWN.
&&
DAELocal storm report, May 31, 4:52 AM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
452 AM EDT MON MAY 31 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0415 AM TSTM WND DMG OCOEE DAM NUMBER 1 35.10N 84.65W
05/31/2004 POLK TN LAW ENFORCEMENT
TREES DOWN.
&&
DAEThe office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 1:30 AM EDT | Severe Thunderstorm Warning | MRX | Scott | 60 min |
| May 31, 1:55 AM EDT | Severe Thunderstorm Warning | MRX | Campbell | 65 min |
| May 31, 1:59 AM EDT | Severe Thunderstorm Warning | MRX | Claiborne, Hancock | 61 min |
| May 31, 2:12 AM EDT | Severe Thunderstorm Warning | MRX | Marion, Sequatchie | 63 min |
| May 31, 2:43 AM EDT | Severe Thunderstorm Warning | MRX | Hancock | 47 min |
| May 31, 2:46 AM EDT | Severe Thunderstorm Warning | MRX | Bledsoe, Hamilton | 59 min |
| May 31, 2:47 AM EDT | Severe Thunderstorm Warning | MRX | Anderson, Morgan, Union | 43 min |
| May 31, 2:52 AM EDT | Tornado Warning | MRX | Marion | 28 min |
| May 31, 3:03 AM EDT | Severe Thunderstorm Warning | MRX | Claiborne, Grainger | 42 min |
| May 31, 3:07 AM EDT | Tornado Warning | MRX | Hamilton | 38 min |
| May 31, 3:13 AM EDT | Severe Thunderstorm Warning | MRX | Knox, Loudon, Meigs, Rhea, Roane | 62 min |
| May 31, 3:13 AM EDT | Tornado Warning | MRX | Sequatchie | 32 min |
| May 31, 3:19 AM EDT | Severe Thunderstorm Warning | MRX | Bradley | 56 min |
| May 31, 3:22 AM EDT | Severe Thunderstorm Warning | MRX | Hawkins | 38 min |
| May 31, 3:31 AM EDT | Severe Thunderstorm Warning | MRX | Anderson | 29 min |
| May 31, 3:36 AM EDT | Severe Thunderstorm Warning | MRX | Hancock | 24 min |
| May 31, 3:37 AM EDT | Severe Thunderstorm Warning | MRX | McMinn | 53 min |
| May 31, 3:41 AM EDT | Severe Thunderstorm Warning | MRX | Polk | 64 min |
| May 31, 3:44 AM EDT | Severe Thunderstorm Warning | MRX | Grainger, Hamblen, Jefferson | 46 min |
| May 31, 3:44 AM EDT | Severe Thunderstorm Warning | MRX | Blount | 61 min |
| May 31, 3:46 AM EDT | Severe Thunderstorm Warning | MRX | Hamilton | 29 min |
| May 31, 3:46 AM EDT | Severe Thunderstorm Warning | MRX | Sullivan | 59 min |
| May 31, 3:51 AM EDT | Severe Thunderstorm Warning | MRX | Monroe | 54 min |
| May 31, 4:04 AM EDT | Severe Thunderstorm Warning | MRX | Hawkins | 26 min |
| May 31, 4:08 AM EDT | Severe Thunderstorm Warning | MRX | Sevier | 67 min |
| May 31, 4:16 AM EDT | Severe Thunderstorm Warning | MRX | Cocke, Greene, Washington | 59 min |
| May 31, 5:07 AM EDT | Severe Thunderstorm Warning | MRX | Carter, Johnson | 38 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.